Texas, 2009

Tornadoes and Hail in Texas, March 26, 2009

March 26, 2009 · NWS FWD · 17 events in 3 counties and zones

Two supercell thunderstorms formed over Montague County and moved east through Cooke and Grayson County. These storms produced hail up to the size of baseballs and produced 2 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$137,000
Crop damage
$2,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Two supercell thunderstorms formed over Montague County and moved east through Cooke and Grayson County. These storms produced hail up to the size of baseballs and produced 2 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 26, 5:30 PM CST, 1 minute earlier.

Area forecast discussion, Mar 26, 5:30 PM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT THU MAR 26 2009

.AVIATION...
/00Z TAFS/

DRYLINE JACKSBORO TO BROWNWOOD HAS ENDED ITS PUSH EAST AND HAS
BEGUN RETREATING. CAP PERSISTS...WITH LITTLE CU REMAINING.
CONVECTION HAS BEEN LIMITED TO MONTAGUE COUNTY INVOF SFC LOW. TAF
SITES WILL REMAIN IN HUMID SECTOR...WHERE ST/BR SHOULD RETURN
AROUND 06Z (1 AM CDT). LIFR CIGS AND IFR VSBY WILL PREVAIL UNTIL
WINDS VEER AROUND MIDDAY.

NO CHANGE NEEDED TO TIMING OF WIND SHIFT (AND POTENTIAL NEAR-
BOUNDARY CONVECTION). INITIAL POSTFRONTAL WINDS WILL BE AROUND
270. THEREAFTER...PERFECT PROG WINDS ARE CLOSER TO 300...BUT MOS
GENERALLY 280-290. AGREE WITH CWSU ZFW THAT NW FLOW AT DFW IS
LIKELY...31L/R. WINDS MAY TEMPORARILY REACH 30KTS SUSTAINED WITH
GUSTS IN EXCESS OF 40KTS. STRONG WINDS WILL PERSIST THROUGHOUT
24-30HR EXTENSION OF TAFDFW.

25

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT THU MAR 26 2009/
STRATUS HAS PERSISTED OVER THE EASTERN HALF OF NORTH TEXAS THROUGH
THE MID AFTERNOON HOURS...WHILE CLEARING HAS OCCURRED WEST OF
I-35. SURFACE BASED INSTABILITY HAS INCREASED TO OVER 1500 J/KG
AHEAD OF THE DRY LINE...WITH DIMINISHING INHIBITION AS CONVECTIVE
TEMPS NEAR 80 DEGREES ARE REACHED. IN THE LAST HOUR OR SO CUMULUS
HAS CONGEALED ALONG THE DRY LINE...WHICH STALLED FROM HENRIETTA
TO NEAR MASON. SOME CELLS DEVELOPED...BUT STRUGGLED TO ESTABLISH
THEMSELVES WITHIN STRONG DEEP LAYER SHEAR...AND HAVE SO FAR
DISSIPATED. THIS IS AN INDICATION OF A LACK OF DEEP LAYER FORCING
AND DRY AIR ENTRAINMENT INTO YOUNG UPDRAFTS. WE EXPECT WITH A
COUPLE MORE HOURS OF HEATING...A COUPLE SEVERE SUPERCELLS WILL
DEVELOP ALONG THE DRY LINE. COVERAGE SHOULD BE LOW...ONLY 20-30
PERCENT. PARAMETERS ARE VERY FAVORABLE FOR LARGE HAIL...BUT WIND
AND LOW LEVEL ROTATION WITH SUPERCELLS WEST OF I-35 WILL ALSO BE
POSSIBLE. STORMS THAT DO DEVELOP WILL HAVE TO BECOME ELEVATED
ABOVE STOUT CAP TO SURVIVE IN ENVIRONMENT EAST OF I-35 EARLY THIS
EVENING. MODELS SUGGEST SLUG OF UPPER LEVEL FORCING WILL ARRIVE BY
MID EVENING...AND PRIMARILY INFLUENCE THE NORTHERN ZONES. THIS IS
WHERE NAM/RUC DEVELOP QPF...AND THE HIGHEST POPS WILL BE PLACED
OVER THE NORTHEAST ZONES FOR TONIGHT.

POWERFUL EARLY SPRING UPPER LEVEL LOW WILL CLOSE OFF TOMORROW WITH
BLIZZARD CONDITIONS SPREADING INTO THE TX PANHANDLE. COLD FRONT
WILL RACE SOUTHEAST THROUGH NORTH TEXAS DURING THE AFTERNOON HOURS.
WINDS WILL BE VERY STRONG...WITH GUSTS TO 45 OR 50 MPH POSSIBLE
WITH THE FRONT. AHEAD OF THE COLD FRONT...WILL CONTINUE THE CHANCE
OF SHOWERS AND THUNDERSTORMS...MAINLY OVER THE NORTHERN AND
EASTERN ZONES WHERE BEST MOISTURE/INSTABILITY WILL BE PRESENT.
TEMPERATURES WILL FALL INTO THE 40S BEHIND THE FRONT...WITH LOWS
FRIDAY NIGHT IN THE 30S. PARTIAL THICKNESS VALUES SUPPORT SNOW
WITH WRAP AROUND PRECIP ALONG THE RED RIVER FRIDAY EVENING...BUT
LITTLE MOISTURE IN THE ICE ACTIVATION LAYER MAY KEEP PRECIP ALL
LIQUID. WILL CONTINUE TO INCLUDE RAIN/SNOW MIX ALONG THE RED RIVER
COUNTIES...BUT NO ACCUMULATIONS ARE EXPECTED.

SIDED WITH COLDER PERFECT PROG GUIDANCE FOR TEMPS THIS WEEKEND AS
CLIMO INFLUENCED MAV/MET MOS PROBABLY DO NOT HAVE A HANDLE ON LOW
LEVEL THERMAL PROFILES THIS COLD THIS TIME OF YEAR. HIGH PRESSURE
WILL BUILD INTO NORTH TEXAS SATURDAY NIGHT AND SET THE STAGE FOR
WIDESPREAD FROST...AND ISOLATED AREAS OF FREEZING TEMPERATURES. A
FREEZE OR FROST WOULD PUT ANY TENDER VEGETATION AT RISK.

OTHERWISE...SUNDAY/MONDAY WILL BE NICE WITH RETURN FLOW SETTING UP
AND WARMER TEMPERATURES. A COUPLE SYSTEMS WILL AFFECT THE REGION
NEXT WEEK. THE FIRST WILL BE ON MONDAY NIGHT AND THE SECOND ON
WEDNESDAY AND THURSDAY. THE FIRST SYSTEM WILL HAVE LIMITED
MOISTURE AND WILL KEEP LOW POPS CONFINED TO THE NORTHEAST ZONES.
WILL FAVOR THE ECMWF FOR THE SECOND SYSTEM...WHICH INDICATES A
DRYLINE SET UP WEDNESDAY EVENING...WITH A CHANCE OF RAIN AREAWIDE
WEDNESDAY NIGHT AND THURSDAY AS UPPER LEVEL LOW TRACKS OVER.
TEMPERATURES WILL BE SEASONABLE NEXT WEEK.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  58  65  35  52  35 /  30  50  20   5   0
WACO, TX              59  70  37  59  34 /  20  40  10   5   0
PARIS, TX             57  68  35  48  33 /  40  70  50  10   0
DENTON, TX            54  63  33  50  33 /  40  50  30   5   0
MCKINNEY, TX          58  67  35  50  32 /  40  60  30   5   0
DALLAS, TX            60  67  36  52  39 /  30  50  20   5   0
TERRELL, TX           60  69  35  53  34 /  40  60  20   5   0
CORSICANA, TX         59  71  36  57  34 /  30  50  10   5   0
TEMPLE, TX            59  71  38  62  34 /  20  30  10   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/05
Hazardous weather outlook, Mar 26, 2:47 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT THU MAR 26 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
347 PM CDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT ACROSS MOST OF
NORTH TEXAS...WITH THE GREATEST CHANCES EAST OF THE I-35 CORRIDOR.
SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY ACROSS ALL OF NORTH TEXAS.
SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS. NORTHWEST WINDS BEHIND A COLD FRONT ARE
EXPECTED TO GUST AS HIGH AS 50 MPH ACROSS NORTH TEXAS TOMORROW.

ADDITIONALLY...LIGHT SNOW WILL BE POSSIBLE ALONG THE RED RIVER
FRIDAY NIGHT. NO ACCUMULATION IS EXPECTED.

A WIDESPREAD FROST IS POSSIBLE SATURDAY NIGHT WITH A FEW LOCATIONS
DROPPING BELOW FREEZING.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT EAST OF I-35 AND AGAIN
WEDNESDAY ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED GENERALLY EAST OF
I-35.

13

The radar

The Altus AFB radar (KFDR), 124 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 tornado. Local standard time, as filed.

Hail, Montague

When
March 26, 5:31 PM CST
Where
Montague County, 1.48 mi S of Belcherville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.779, -97.834

Quarter size hail was observed by a trained spotter 1 mile south of Belcherville and 3 miles west of Nocona.

Hail, Montague

When
March 26, 5:42 PM CST
Where
Montague County, 2 mi N of Nocona
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.809, -97.730

Half dollar size hail fell 2 miles north of Nocona.

Hail, Montague

When
March 26, 5:55 PM CST
Where
Montague County, Nocona
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.780, -97.730

Nickel size hail fell in the city of Nocona.

Hail, Montague

When
March 26, 6:00 PM CST
Where
Montague County, 5 mi NE of Nocona
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.831, -97.668

Quarter size hail fell 5 miles northeast of Nocona.

Hail, Montague

When
March 26, 6:05 PM CST to 6:11 PM CST
Where
Montague County, Nocona
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.780, -97.730

Half dollar to golfball size hail fell in the city of Nocona.

Hail, Montague

When
March 26, 6:17 PM CST
Where
Montague County, 0.75 mi NNE of Bonita
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.760, -97.595

Golfball size hail was observed in Bonita.

Tornado, Montague

When
March 26, 6:20 PM CST
Where
Montague County, 1 mi E of Bonita
Rating
EF0
Path length
0.18 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
33.750, -97.583

A brief tornado lasting 30 seconds was reported 1 mile east of Bonita.

Hail, Cooke

When
March 26, 6:43 PM CST
Where
Cooke County, 2.68 mi WNW of Muenster
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.670, -97.420

Golfball size hail was observed 3 miles west-northwest of Muenster.

Hail, Montague

When
March 26, 6:44 PM CST
Where
Montague County, 1 mi S of Nocona
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.766, -97.730

Nickel size hail was reported 1 mile south of Nocona.

Hail, Montague

When
March 26, 6:53 PM CST
Where
Montague County, Nocona
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.780, -97.730

Nickel size hail fell in the city of Nocona.

Hail, Montague

When
March 26, 7:02 PM CST
Where
Montague County, 2 mi NE of Nocona
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.800, -97.705

Quarter size hail was reported 2 miles northeast of Nocona.

Hail, Montague

When
March 26, 7:16 PM CST to 7:33 PM CST
Where
Montague County, 0.61 mi SSW of St Jo to 0.77 mi E of St Jo
Measured
1.75 in hail
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
33.692, -97.535

Multiple reports indicate that golfball size hail fell for approximately 20 minutes in the city of Saint Jo. The large hail caused extensive damage to 4 fire department vehicles and broke windows and other windshields.

Hail, Cooke

When
March 26, 7:32 PM CST
Where
Cooke County, 3.11 mi NW of Muenster
Measured
2 in hail
Property damage
$5,000
Crop damage
$500
Reported by
Trained Spotter
Coordinates
33.683, -97.417

Hen Egg size hail fell 3 miles northwest of Muenster. The local newspaper reported that the hail broke one window at a house and tore other window screens. The hail also stripped trees of their leaves and flowers, stripped the leaves and flowers off onion and hyacinth plants, and cracked the windshield of a VFD truck. The hail hit so hard that it left indentions in the ground.

Tornado, Cooke

When
March 26, 7:34 PM CST to 7:35 PM CST
Where
Cooke County, 2.96 mi WNW of Muenster to 2.62 mi WNW of Muenster
Rating
EF0
Path length
0.34 mi
Path width
30 yd
Crop damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
33.660, -97.430

Cooke County Fire Department relayed via amateur radio a tornado on the ground near Highway 82 3 miles west of Muenster.

Hail, Cooke

When
March 26, 7:50 PM CST
Where
Cooke County, 0.15 mi E of Muenster
Measured
2.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.650, -97.377

Baseball size hail was reported in the city of Muenster.

Hail, Grayson

When
March 26, 8:55 PM CST
Where
Grayson County, 1.66 mi N of Perrin Afb
Measured
2.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.744, -96.705

Baseball size hail fell 2 miles west-southwest of Pottsboro.

Hail, Grayson

When
March 26, 8:55 PM CST to 9:10 PM CST
Where
Grayson County, 2.68 mi SW of Ellsworth
Measured
2.75 in hail
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.671, -96.611

Golfball to Baseball size hail fell in Sherman. In some places the hail formed drifts and partially covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157218, 157219, 157220, 157221, 157223, 157224, 157840, 157225, 157226, 157227, 157228, 157230, 157231, 157841, 157232, 157233, 157863.